Alert archive / Kansas / Wind Advisories in 2014

Wind Advisory 15, NWS Topeka, KS

April 22, 20146 counties in Kansas

NWS Topeka, KS issued this wind advisory at Apr 22, 2014, 3:52 PM CDT for 6 counties in Kansas. It took effect at Apr 23, 2014, 10:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Apr 22, 2014, 3:52 PM CDT (20:52 UTC)
In effect from
Apr 23, 2014, 10:00 AM CDT
Expired
Apr 23, 2014, 6:00 PM CDT
In force
8 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Cloud County, KS, Dickinson County, KS, Ottawa County, KS, Republic County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 8.9 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2014-04-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2014-04-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -141 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2056 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-141 m²/s²
0-3 km storm-relative helicity
-110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

045 
WWUS73 KTOP 222052
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
352 PM CDT TUE APR 22 2014


KSZ008-009-020-021-034-035-231100-
/O.NEW.KTOP.WI.Y.0015.140423T1500Z-140423T2300Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
352 PM CDT TUE APR 22 2014

...WIND ADVISORY IN EFFECT FROM 10 AM TO 6 PM CDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM TO 6 PM CDT WEDNESDAY. 


* TIMING...WINDS WILL BECOME BREEZY BY LATE MORNING ACROSS NORTH
  CENTRAL KANSAS...WITH THE STRONGEST WINDS EXPECTED FROM 1 PM TO 5
  PM.

* WINDS...SUSTAINED SOUTHERLY WINDS WILL RANGE FROM 25 TO 35
  MPH...WITH GUSTS UP TO 45 MPH EXPECTED. 

* IMPACTS...DRIVING MAY BECOME DIFFICULT...PARTICULARLY FOR
  MOTORISTS OF HIGH PROFILE VEHICLES ON EAST TO WEST ORIENTED
  ROADWAYS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$
2 follow-up statements
922 
WWUS73 KTOP 230846
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
346 AM CDT WED APR 23 2014

KSZ008-009-020-021-034-035-232300-
/O.CON.KTOP.WI.Y.0015.140423T1500Z-140423T2300Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
346 AM CDT WED APR 23 2014

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
6 PM CDT THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO 6 PM
CDT THIS EVENING. 

* TIMING...WINDS WILL STRENGTHEN BY THE LATE MORNING AND BE AT
  THEIR STRONGEST THROUGH THE AFTERNOON. 

* WINDS...SOUTH WINDS WILL RANGE FROM 25 TO 30 MPH WITH GUSTS UP
  TO 45 MPH.

* IMPACTS...DRIVING MAY BECOME DIFFICULT...PARTICULARLY FOR 
  MOTORISTS OF HIGH PROFILE VEHICLES ON EAST TO WEST ORIENTED 
  ROADWAYS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE ACTION TO SECURE TRASH CANS...LAWN FURNITURE...AND OTHER
LOOSE OR LIGHTWEIGHT OUTDOOR OBJECTS.

&&

$$

WOLTERS
990 
WWUS73 KTOP 232244
NPWTOP

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
544 PM CDT WED APR 23 2014

KSZ008-009-020-021-034-035-232345-
/O.EXP.KTOP.WI.Y.0015.000000T0000Z-140423T2300Z/
REPUBLIC-WASHINGTON-CLOUD-CLAY-OTTAWA-DICKINSON-
INCLUDING THE CITIES OF...CONCORDIA...CLAY CENTER...ABILENE
544 PM CDT WED APR 23 2014

...WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING...

THE WIND ADVISORY WILL EXPIRE AT 6 PM CDT THIS EVENING. 

SOUTH WINDS WILL REMAIN TO BE GUSTY INTO THE EARLY EVENING...WITH
BRIEF GUSTS AROUND 45 MPH POSSIBLE...BUT PERSISTENT AND WIDESPREAD STRONG
WINDS ARE NO LONGER ANTICIPATED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Apr 22, 3:45 PM CDT, 7 minutes earlier.

Area forecast discussion, Apr 22, 3:45 PM CDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT Tue Apr 22 2014

.SHORT TERM...(This Evening through Wednesday)
Issued at 319 PM CDT TUE APR 22 2014

Water vapor imagery showed a mid-level ridge stretching across the
central U.S. with the next mid-level trough beginning to move
onshore into the Pacific Northwest. Surface high pressure was shifting
eastward over the area as the advancing mid-level trough was helping
to push an area of low pressure toward the High Plains. With this
eastward-progressing high, surface winds were shifting from east to
southeast, with afternoon high temperatures ranging from the upper
60s over eastern Kansas to the low/mid 70s across central Kansas.

Models show the mid-level trough becoming negatively tilted tonight,
stretching southeastward into the central Rockies. An embedded
shortwave still looks to develop on the southeastern edge of the
trough, skimming from southwest to northeast Kansas late tonight
through Wednesday morning. Models continue to produce some light
precipitation with this passing wave, but soundings still have
pretty dry conditions in the low-levels with some weak elevated
instability. There looks to be some modest low to mid-level lift
present so cannot rule out the potential for some scattered showers
and isolated thunderstorms to develop after midnight tonight across
central Kansas and toward northeast Kansas Wednesday morning, so
have slight to low-end chance PoPs. With increasing cloud cover
overnight and steady southeasterly winds, overnight low temperatures
will be mild, ranging from the upper 40s over eastern Kansas to the
middle 50s across north central Kansas.

The advancing mid-level trough will help to push the area of low
pressure into western and central Kansas on Wednesday, resulting in
a tight pressure gradient setting up. Additionally, models show a
40-55kt low-level jet quickly increasing across central Kansas
during the morning hours. As a result, anticipate the winds to veer
more toward the south and quickly become gusty by mid to late
morning across central Kansas and persisting through the afternoon
hours. Could see sustained winds of 25-35mph with gusts upwards of
40-45mph, so a Wind Advisory has been issued for north central
Kansas for Wednesday. Temperatures should warm up pretty good
through the day as models show the strong southerly flow advecting
14C-17C 850mb temperatures into the area, so expect afternoon
temperatures to rise into the mid/upper 70s over eastern Kansas and
into the low 80s across north central Kansas. Any scattered morning
precipitation should diminish by late morning/early afternoon, but
shower and thunderstorm chances will begin to increase once again
across north central Kansas by late afternoon as the dryline and
cold front associated with the advancing system approach the area.
While the better chances for precipitation look to be during the
evening hours, have low-end chance PoPs in far north central Kansas
by late afternoon.

.LONG TERM...(Wednesday Night through Tuesday)
Issued at 319 PM CDT TUE APR 22 2014

Wednesday Night, scattered to numerous high based thunderstorms
across west central KS along the surface dryline will congeal into a
squall line or QLCS line segments as a cold front overtakes the
dryline. The effective shear between 0-6 KM will be around 40 KTS
but will weaken as 850mb winds begin to veer to the southwest ahead
of the front across the CWA. The 12Z NAM12 shows the 0-6KM effective
shear weakening under 30 KTS through the evening hours as the line
of storms begins to enter the western counties of the CWA. MUCAPES
will be in the 1000 to 1500 J/KG range ahead of the squall line.
The 0-3 KM and 0-1 KM SRH will be 400 to 500 j/kg and 300 to 400
j/kg respectively across the western counties of the CWA. Given
the high values of low-level SRH, individual updrafts within the
squall line may take on supercellular structure, and environments
with high shear and low cape environments have favored the
development of meso vortices, which could aid in locally damaging
wind gusts and the possibility brief rain-wrapped tornadoes. After
midnight the line of strong to severe thunderstorms will move into
the central and eastern counties of the CWA. Both the low-level
vertical windshear and instability will weaken by 9Z...thus the
chance for damaging winds and large hail will decrease as the line
moves east across east central KS after 200 AM. Therefore, the
greatest chance for sever wind gusts, large hail and possible
brief tornadoes will be across the western CWA during the mid and
late evening hours.

The Squall line should move southeast of the CWA by 12Z THU though
lingering post frontal rain and thunderstorms may continue across
the eastern counties of the CWA through 15Z THU.

Thursday through Friday, Skies will clear from northwest to
southeast across the CWA through the mid and late morning hours. The
airmass behind the front will not be too cold. Northwest winds will
be stronger in the morning but should slowly diminish during the
late afternoon hours. Highs will reach the lower to mid 70s.

An intense upper level trough will move onshore across the western
US on Friday. An upper level ridge will amplify across the central
plains Friday afternoon. A lee surface trough will deepen across the
high plains and will cause south-southwesterly winds to increase to
20 to 30 MPH...with gusts of 30 to 40 MPH during the afternoon
hours across central and eastern KS. Highs will warm into the mid
to upper 70s Friday afternoon.

Friday Night, deeper gulf moisture will advect northward into
central KS through the night. Isentropic lift ahead of the deeper
moisture surge may lead to a slight chance for elevated
thunderstorms across the CWA during the night. MUCAPE and vertical
windshear will continue to increase through sunrise, thus some of
the thunderstorms may be strong to severe.

Saturday and Saturday night, The 12Z run of the ECMWF shows the
surface warm front remaining well north of the CWA across central
NE. A surface dryline will move east into central
KS...south-southwest into western OK. Meanwhile, the strong upper
level trough will move east across the desert southwest. A strong
mid and upper level jet max will lift northeast into KS during the
late afternoon. Surface convergence along the dryline will allow
scattered thunderstorms to develop during the mid and late
afternoon hours across west central KS...south through western OK.
Moderate MLCAPES along with stronger vertical windshear will allow
for the development of supercell thunderstorms. These storms may
move northeast into the western half of the CWA by the late
afternoon or the evening hours. Any supercell thunderstorm will be
capable of producing large hail, damaging winds and isolated
tornadoes. The severe weather threat will continue across the CWA
into the night. The scattered supercell thunderstorms may congeal
into one or two QLCS which may produce strong to severe wind gusts
and large hail given the high degree of vertical windshear and
MUCAPE. The 12Z GFS model solution is a bit different and brings a
weak front southward across the CWA Friday Night, which stalls out
across the CWA on Saturday. If the GFS were to verify rain chances
may be higher Saturday morning with elevated severe thunderstorms
possible across the northern half of the CWA Saturday afternoon
and evening and potential supercells south of the warm front. At
this time, I'm favoring the ECMWF solution with the cold front
never reaching the CWA Friday Night and remaining north in NE.

Sunday...The ECMWF and GEM are both slightly more progressive and
push the pacific cold front/dryline east of the CWA by the mid
afternoon hours. This would keep thunderstorm development east of
the CWA and provide the CWA with mostly sunny skies and warm
conditions Sunday afternoon.

Sunday night through Tuesday, The extended range models all show the
intense upper level trough forming a closed low over eastern NE and
only slowly shifting east across the mid MS river valley on Tuesday.
A strong cold front will move through the CWA Sunday night and
provide the CWA with scattered post frontal showers Monday through
Tuesday.

&&

.AVIATION...(For the 18Z TAFs through 18Z Wednesday Afternoon)
Issued at 1235 PM CDT TUE APR 22 2014

For the 18z TAFS, VFR conditions are expected through the period as
surface high pressure tracks eastward over the region. Winds at
TOP/FOE will veer from the northeast to southeast by this evening
with mid-level clouds building in by Wednesday morning. Southerly
winds will increase through the morning hours with gusts upwards of
25-30kts by the end of the period and higher gusts expected into
the afternoon.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY from 10 AM to 6 PM CDT Wednesday FOR KSZ008-009-
020-021-034-035.

&&

SHORT TERM...Hennecke
LONG TERM...Gargan
AVIATION...Hennecke
Hazardous weather outlook, Apr 22, 4:53 AM CDT, 10 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
453 AM CDT TUE APR 22 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-231000-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
453 AM CDT TUE APR 22 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

A FEW THUNDERSTORMS COULD DEVELOP AFTER MIDNIGHT TONIGHT ACROSS
NORTH CENTRAL AND NORTHEAST KANSAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PARTS OF NORTH CENTRAL KANSAS COULD SEE VERY HIGH FIRE DANGER
WEDNESDAY AFTERNOON AS SOUTH WINDS INCREASE WITH GUSTS AROUND 40
MPH.

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE LATE WEDNESDAY
AFTERNOON AND WEDNESDAY NIGHT. STORMS ARE EXPECTED TO FORM ALONG A
BOUNDARY IN SOUTH CENTRAL NEBRASKA AND NORTHWESTERN KS WEDNESDAY
AFTERNOON. AS THE BOUNDARY MOVES SOUTHEAST OVERNIGHT...STORMS
COULD FORM INTO A SQUALL LINE AFFECTING NORTH CENTRAL KANSAS BY
THE EARLY EVENING AND INTO NORTHEAST AND EAST CENTRAL KANSAS
OVERNIGHT. AT THIS TIME THE MAIN HAZARDS APPEAR TO BE DAMAGING
WINDS AND LARGE HAIL. THE THUNDERSTORMS ACTIVITY MAY LINGER
THROUGH THE MORNING THURSDAY ACROSS FAR EASTERN KANSAS.

THUNDERSTORMS WILL BE POSSIBLE FRIDAY NIGHT THROUGH SUNDAY NIGHT
ACROSS THE ENTIRE OUTLOOK AREA. THERE IS THE POSSIBILITY FOR
STRONG TO SEVERE STORMS SATURDAY AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL NOT BE NEEDED TODAY OR TONIGHT.

WOLTERS

Nearby

Wind Advisories in Kansas, 2014Every wind advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.